This article appears in the Seattle Times paper 4-29-08.
Osteoporosis drug Fosamax may double risk of heart trouble
By Kyung Song
Seattle Times staff reporter
Fosamax, a bone-strengthening drug taken by millions of Americans to ward off osteoporosis, appears to nearly double the risk of a potentially serious heart problem in women, according to research by Seattle investigators.
The study compared the histories of nearly 1,700 elderly women who were patients at Seattle's Group Health Cooperative. It found that Fosamax significantly raised the odds of developing atrial fibrillation, which often results in rapid and irregular heartbeats that can create clots and lead to strokes, or cause shortness of breath or feelings of fatigue.
The latest research follows two other studies last year that unexpectedly found a similar link between osteoporosis drugs and irregular heartbeats.
This new study will likely add a dose of caution for doctors and patients, particularly those who are at relatively low risk of bone fracture but are at a high risk of diabetes or cardiovascular problems.
"This is going to be an important study for physicians to be aware of," said Dr. Philip Mease, an osteoporosis expert at Swedish Medical Center and a clinical professor of rheumatology at the University of Washington. Mease was not involved with the study.
Yet at the same time, Mease stressed that the study on Fosamax, which is generically called alendronate, turned up only an association — not proof — that it causes atrial fibrillation.
Mease warned patients already taking Fosamax not to quit on their own.
"I'm concerned about the news leading to mass cessation" of the drug, Mease said. "The consequence will lead to increased mortality from fractures."
Researchers compared records of 719 women who had been diagnosed with atrial fibrillation at Group Health between 2001 and 2004 to 966 women who had never had the condition. Among the atrial-fibrillation patients, 6.5 percent had taken Fosamax, compared to 4.1 percent in the other group. Researchers calculated that women who had taken Fosamax were 86 percent more likely to have atrial fibrillation than if they had never taken it.
And Fosamax users who were diabetic or taking statins to reduce cholesterol were among the most likely to develop irregular heartbeat.
"This adds to the evidence that there may in fact be an association" between the two, said Dr. Susan Heckbert, the study's primary author, who is a professor of epidemiology at UW.
The paper examined only Fosamax, the world's top-selling osteoporosis drug and the preferred brand for Group Health members. It did not compare other bone-strengthening drugs in the same class, which include Actonel, Aredia and Zometa. Mease, the UW physician, said the drugs are about equally effective in preventing fractures.
The paper appeared today in the Archives of Internal Medicine. Heckbert's co-authors included researchers from Group Health and the University of California San Francisco. The National Heart, Lung and Blood Institute paid for the study.
Last year, a paper in The New England Journal of Medicine reported that Zometa, which is injected once a year, was more than twice as likely to cause serious atrial fibrillation when compared to a placebo. That was followed by another report linking Fosamax to heart problems, although the results could have been due to mere chance.
Kyung Song: 206-464-2423 or firstname.lastname@example.org
Tuesday, April 22, 2008
The 2008 Active Living Expo takes place this week at the Senior Center. Come by Thursday from 5 to 8 p.m. or Friday from 9:30 to 12:30 to see scads of service agencies for older citizens. I'll be there with a booth providing up to date information on Tallahassee's real estate market and more. This is my first time to participate in this event, so if you've never been, it'll be great for us all. Stop by to see me and see what goodies I may have to give away.
Saturday, April 5, 2008
There's a new website to assist older individuals in locating an assisted living facility in just about any city. It's http://www.snapforseniors.com/. I cannot vouch for it's accuracy but the site is especially nice for changing the text size for viewing with the click of a mouse. It is probably worthwhile for a visit to locate a facility in another area of unfamiliarity.